Pennsylvania, 2003

Flood in Pennsylvania, January 2, 2003

January 2, 2003 · NWS CTP · 1 event in 1 county or zone

9 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Rising waters on Aughwick Creek at Shirleysburg caused the river gauge to exceed its flood stage of 10.0 feet, cresting at 10.9 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 2, 12:45 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 2, 12:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1245 AM EST THU JAN 2 2003

ISSUED A QUICK UPDATE TO REMOVE ADVISORIES AND WINTER STORM WARNINGS
WHICH EXPIRED AT MIDNIGHT.

NOTHING MORE THAN A DUSTING FROM A FEW SNOW SHOWERS ACROSS OUR NE
COUNTIES DURING THE NEXT FEW HOURS.

.CTP...
PA...NONE.

LAMBERT
Hazardous weather outlook, Jan 1, 9:20 PM EST, 3 hours 40 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020415-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
920 PM EST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

RAIN AND FREEZING RAIN WILL PUSH EAST OF CENTRAL PENNSYLVANIA BY
AROUND 2 AM. HOWEVER...MODERATE TO HEAVY RAIN THIS EVENING WILL
CAUSE FLOODING OF SOME SMALL STREAMS AND POOR DRAINAGE
AREAS...MAINLY OVER AREAS SOUTH OF I-80.

FREEZING RAIN WILL COME TO AN END BY MIDNIGHT OVER THE NORTHERN TIER
BY AROUND MIDNIGHT. HOWEVER...A SIGNIFICANT AMOUNT OF ICE HAS
ACCUMULATED OVER THE NORTHERN TIER COUNTIES...RESULTING IN POWER
OUTAGES. FURTHER SOUTH...A LIGHT ACCUMULATION OF ICE IS STILL
EXPECTED OVER THE CENTRAL MOUNTAINS AND LAUREL HIGHLANDS...AS RAIN
TURNS TO FREEZING RAIN BEFORE ENDING AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

ANOTHER WINTER STORM WILL BRING WIDESPREAD SNOW TO THE REGION
BEGINNING THURSDAY NIGHT. THE SNOW WILL CONTINUE THROUGH FRIDAY. AT
THE PRESENT TIME...2 TO 5 INCHES OF SNOW APPEARS LIKELY IN MANY
AREAS BY LATE FRIDAY...THOUGH HIGHER AMOUNTS OF GREATER THAN 6
INCHES ARE POSSIBLE ACROSS CENTRAL PENNSYLVANIA BASED ON SOME
COMPUTER MODELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Huntingdon

When
January 2, 1:00 AM EST to 4:30 PM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339514.